Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Great Falls, MT

August 8, 2008Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2008, 6:22 PM MDT for Blaine County, Hill County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 6:22 PM MDT (00:22 UTC)
Expired
Aug 8, 2008, 7:15 PM MDT
In force
53 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Hill County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 090022
SVRTFX
MTC005-041-090115-
/O.NEW.KTFX.SV.W.0113.080809T0022Z-080809T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 PM MDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 715 PM MDT

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTH OF HAVRE...MOVING SOUTHEAST AT
  14 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHWESTERN BLAINE AND NORTHEASTERN HILL COUNTIES.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4866 10907 4861 10924 4852 10945 4866 10968
      4879 10974 4901 10962 4902 10959 4901 10958
      4901 10937
TIME...MOT...LOC 0023Z 312DEG 12KT 4875 10958

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 090058
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT FRI AUG 8 2008

MTC005-041-090115-
/O.CON.KTFX.SV.W.0113.000000T0000Z-080809T0115Z/
HILL MT-BLAINE MT-
658 PM MDT FRI AUG 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN BLAINE AND NORTHEASTERN HILL COUNTIES...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN
BLAINE COUNTY...OR 16 MILES NORTHEAST OF HAVRE...MOVING SOUTHEAST AT
7 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 4866 10907 4861 10924 4852 10945 4866 10968
      4879 10974 4901 10962 4902 10959 4901 10958
      4901 10937
TIME...MOT...LOC 0058Z 324DEG 6KT 4875 10950

$$

COHEN
000 
WWUS55 KTFX 090115
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
715 PM MDT FRI AUG 8 2008

MTC005-041-090125-
/O.EXP.KTFX.SV.W.0113.000000T0000Z-080809T0115Z/
HILL MT-BLAINE MT-
715 PM MDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

LAT...LON 4866 10907 4861 10924 4852 10945 4866 10968
      4879 10974 4901 10962 4902 10959 4901 10958
      4901 10937
TIME...MOT...LOC 0115Z 324DEG 6KT 4873 10948

$$

COHEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:37 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 2:37 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT FRI AUG 8 2008

.DISCUSSION...

TONIGHT THROUGH SUNDAY...THE AIRMASS HAS BECOME UNSTABLE AND SHOWERS
ARE MOVING THROUGH SOUTHWEST MONTANA. THESE WILL SPREAD NORTH AND
EAST THROUGH LATE AFTERNOON AND EVENING. LARGE HAIL IS NOT EXPECTED
HOWEVER STRONG GUSTY WINDS ARE POSSIBLE. AN UPPER LEVEL LOW PRESSURE
SHORTWAVE OVER THE ZONES WILL MOVE EAST AND THUNDERSTORM ACTIVITY
WILL ALSO MOVE EAST WITH ACTIVITY DECREASING DURING THE EVENING
BEHIND THIS SHORTWAVE. ALTHOUGH CONVECTION WILL NOT BE AS
WIDE-SPREAD ON SATURDAY...THE SUPPORT FOR ORGANIZED CELLS IS MORE
INTERESTING. THE AIRMASS WILL STILL BE RELATIVELY MOIST FOR THIS
TIME OF THE YEAR AND SHEAR WILL BE STRONG ENOUGH TO LEND SUPPORT TO
LONGER LASTING CELLS. BY SATURDAY NIGHT...A DEEP LOW PRESSURE
SYSTEM  MOVES EAST...AND A COLDFRONT WILL BE APPROACHING THE
ROCKIES. THIS COLDFRONT MOVES ACROSS THE ROCKIES SUNDAY MORNING AND
ACROSS THE ZONES DURING THE DAY. THE AIRMASS WILL BE UNSTABLE DURING
THE AFTERNOON AHEAD OF THIS FRONT AND THUNDERSTORM ACTIVITY WILL
AGAIN DEVELOP. AT THIS TIME...THE EASTERN ZONES APPEAR TO HAVE A
BETTER CHANCE FOR THUNDERSTORM ACTIVITY...AREAS BEHIND THE FRONT
WILL BE WINDY BUT GENERALLY FREE FROM CONVECTION. TEMPS WILL REMAIN
WELL ABOVE NORMALS THROUGH SATURDAY NIGHT BUT DROP CLOSER TO NORMALS
ON SUNDAY. ZELZER

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES FOR
THE PERIOD FROM PREVIOUS FORECAST. MODELS SHOWING BETTER AGREEMENT
AND RUN-TO-RUN CONSISTENCY. UPPER LEVEL LOW TO TRACK ACROSS
SOUTHERN/CENTRAL ALBERTA AND SASKATCHEWAN WITH SOUTHERN PORTION OF
TROUGH DRAGGING ACROSS CWA MONDAY AND EARLY TUESDAY. AS TROUGH
TAPS INTO SOUTHWEST MONSOONAL MOISTURE...SMALL EMBEDDED WEATHER
SYSTEMS WILL PROVIDE ENOUGH DYNAMICS TO SET OFF A FEW SHOWERS AND
THUNDERSTORMS. LOW CENTER THEN EXPECTED TO DROP TO THE
SOUTHEAST...CLIPPING NORTHEAST MONTANA...TUESDAY NIGHT AND EARLY
WEDNESDAY. AGAIN...A FEW SMALL WEATHER SYSTEMS WILL DRAG ACROSS
THE CWA SETTING OFF A FEW SHOWERS AND THUNDERSTORMS... MAINLY
NORTH. MONDAY WILL LIKELY SEE THE COOLEST DAYTIME HIGH
TEMPERATURES WITH TUESDAY MORNING HAVING THE COOLEST OVERNIGHT
LOWS. OVERALL...TEMPERATURES SHOULD BE JUST A FEW DEGREES BELOW
NORMAL. TROUGH SLOWLY DRIFTS ACROSS THE DAKOTAS WEDNESDAY AS HIGH
PRESSURE BEGINS REBUILDING OVER THE CWA FOR MOSTLY DRY CONDITIONS
AND SLIGHTLY WARMER TEMPERATURES.

THURSDAY THROUGH FRIDAY...MODELS INDICATE A QUASI-STATIONARY UPPER
LEVEL RIDGE OF HIGH PRESSURE LINGERING OVER THE ROCKIES DURING THIS
PERIOD. WARM AND DRY CONDITIONS ARE EXPECTED. HOWEVER...LIMITED
MONSOONAL MOISTURE WORKS ITS WAY NORTHWARD FOR A FEW MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MOSTLY OVER THE
CENTRAL AND SOUTHWEST MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE
JUST A FEW DEGREES ABOVE SEASONAL AVERAGES.  EK
&&

.AVIATION...
UPDATED 1729Z.
THUNDERSTORM ACTIVITY WILL INCREASE AGAIN THIS AFTERNOON/EVENING
WITH MOIST AND INCREASINGLY UNSTABLE AIRMASS IN PLACE WITH A WEAK
DISTURBANCE MOVING IN FROM THE SW. STRONGER CELLS WILL AGAIN HAVE
THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL...WITH AN
ISOLATED THREAT OF LARGE HAIL AND GUSTS IN EXCESS OF 50KTS.
THUNDERSTORMS WILL DIMINISH BY MIDNIGHT...HOWEVER ISOLATED SHOWERS
AND THUNDERSTORMS MAY LINGER THROUGH 8Z OVER EASTERN AREAS.
OCCASIONAL MVFR/IFR CONDITIONS ARE POSSIBLE IN CONVECTION WITH VFR
CONDITIONS PREVAILING ELSEWHERE. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  93  57  84 /  50  30  30  20
CTB  57  88  53  75 /  40  20  30  20
HLN  63  93  60  84 /  60  30  30  20
BZN  56  95  54  89 /  60  30  40  20
WEY  49  78  49  76 /  50  40  30  30
DLN  56  85  52  80 /  80  40  30  20
HVR  63  95  59  88 /  40  20  40  20
LWT  59  90  55  83 /  50  20  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 5:58 AM MDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 AM MDT FRI AUG 8 2008

MTZ008>015-044>055-091200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
558 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS MAY BECOME STRONG WITH GUSTY WINDS...HEAVY
RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS
MAY BECOME STRONG WITH GUSTY WINDS...HEAVY RAIN AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 3:17 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     6 N LAKEVIEW            44.68N 111.83W
08/08/2008  M66.00 MPH       BEAVERHEAD         MT   MESONET

            GUST WAS MEASURED AT RED ROCK RAWS SITE.

&&

ACOHEN
Local storm report, Aug 8, 5:44 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     4 SE ENNIS              45.30N 111.67W
08/08/2008  E60 MPH          MADISON            MT   PUBLIC

&&

ACOHEN
Local storm report, Aug 8, 6:17 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 PM MDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     7 SE GREAT FALLS        47.43N 111.19W
08/08/2008  E65 MPH          CASCADE            MT   PUBLIC

&&

ACOHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:40 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison65 min
Aug 9, 1:15 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison46 min
Aug 9, 1:42 PM MDTSevere Thunderstorm WarningTFXBeaverhead63 min
Aug 9, 2:00 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark45 min
Aug 9, 2:33 PM MDTSevere Thunderstorm WarningTFXLewis and Clark42 min
Aug 9, 2:34 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison56 min
Aug 9, 2:52 PM MDTSevere Thunderstorm WarningTFXCascade, Teton38 min
Aug 9, 2:54 PM MDTSevere Thunderstorm WarningTFXBeaverhead66 min
Aug 9, 3:00 PM MDTSevere Thunderstorm WarningTFXPondera, Teton45 min
Aug 9, 3:31 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole59 min
Aug 9, 3:35 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Liberty, Pondera, Teton, Toole55 min
Aug 9, 3:59 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison46 min
Aug 9, 4:05 PM MDTSevere Thunderstorm WarningTFXBlaine55 min
Aug 9, 4:44 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison61 min
Aug 9, 5:11 PM MDTSevere Thunderstorm WarningTFXBeaverhead49 min
Aug 9, 5:51 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill54 min
Aug 9, 5:51 PM MDTSevere Thunderstorm WarningTFXMadison39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.